Skip to content
Includes Expert Content
Too Many Meds?
avatar
Grogan101 posted:
I'm a 55 year old male, married, had an active sex life up until recently. About a year and a half ago I got shingles on my face. By the time it was properly diagnosed the virus had done some extensive nerve damage. I am currently on high levels of fentanyl, oxycodone and gavapenten to deal with the pain. I have spent thousands of dollars on surgeries that haven't eliminated the pain. Until I can crawl out from under my medical bills, I'm forced to take the medication. Gradually, over a year and a half, my erections have dwindled. I can begin one but it never gets as hard as it used to before it's lost. This is most frustrating. I recently found out the cost of erectile dysfunction drugs and that my insurance won't cover it. I refuse to believe that soon, I won't be able to get intimate with my wife. Is it possible that the pain medications are causing my dysfunction and if so is it irreversible?
Reply
 
avatar
RobertPatrick responded:
It may be possible for pain medication to cause such erectile problems. I think you should deal with it careful. Did you consult doctor before taking medication. Hey before using any pill for erectile problem i think you should read its reviews.
 
avatar
Grogan101 replied to RobertPatrick's response:
Thank you Robert. It was the doctor who prescribed the pain medication for my shingles (post repedid neuropothy). I would rather not put another drug into my system for my erectile problem if its the pain medication that is causing the problem.
 
avatar
nohard responded:
The problem with any meds is the side effects, and for us men it nearly alays ends in ED, I got over mine with herbs a hormon, you can find my post on franktalk.org its titaled HERBS VERSUS DRUGS, HERBS MY CHOICE, look all I can do is go and and read it, its achaep way out of ED, but for you, you realy need to see if they mix with your drugs, they may be herbs but some dont mix to well, but all I can ask if OK give it a 12 week trail and see how it goes.
Good Luck
 
avatar
Sheldon Marks, MD responded:
Yes, those meds are well known to mess with erections. Narcotics can cause ED as can the pain meds for nerve pain. You should know that chronic pain also causes ED, so it may be impossible to blame the cause or the treatment, or it may be a combination. Talk to your doctor - since the ED is caused by the medications, that is called iatrogenic when a problem is caused by a treatment, it should be covered. Have your doctor argue and fight for you on this point.
 
avatar
Grogan101 replied to Sheldon Marks, MD's response:
Thank you Dr. Sheldon. I had suspected as much. I have since eliminated one of the meds (fentanyl) and will pursue reducing the others as my dependence on each subsides. There has been evidence recently that doing this may be successful. I may learn to live with my chronic pain if I continue to improve.
 
avatar
floridamenshealthcenter replied to Sheldon Marks, MD's response:
For any and all information please take a look at our site and live chat with our experts. http://www.floridamenshealth.com


Helpful Tips

my husband has ed
feel ashamed but i do, my husband has ed and i try very hard to get it hard and i get so frustrated that i get upset and and roll over and ... More
Was this Helpful?
22 of 39 found this helpful

Expert Blog

The Male Room - Sheldon Marks, MD

Dr. Sheldon Marks shares advice and information on men's health issues, from prostate problems to hair loss, as well as fitness and nutrition...Read More

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.